Mississippi, 2001Flash Flooding in Mississippi, August 12, 2001
August 12, 2001 · NWS JAN · 8 events in 8 counties and zones
8 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.3 million
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 12, 2:15 AM CST, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 12, 2:15 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 AM CDT SUN AUG 12 2001
SUNDAY LOOKS TO BE ANOTHER WET DAY FOR THE FORECAST AREA...BUT A
DRIER AIRMASS LOOKS TO SETTLE OVER THE REGION LATE MONDAY INTO
TUESDAY BEHIND AN APPROACHING FRONTAL BOUNDARY.
MODELS AGAIN AGREE ON THE MAJOR FEATURES TO AFFECT THE CWFA THROUGH
60HRS. 500MB SHEAR AXIS TO REMAIN STATIONARY ALONG THE MS/AL BORDER
THROUGH TODAY AND SHIFTING SOUTH AND EAST ON MONDAY...BECOMING MORE
W-E ORIENTED ALONG THE COAST THROUGH THE REMAINDER OF THE FORECAST PERIOD.
AT THE SURFACE...SLOW MOVING FRONTAL BOUNDARY TO APPROACH THE
NORTHERN TIER OF ZONES BY EARLY MONDAY...AND SHOULD MOVE TO THE
SOUTHERN TIER OF ZONES BY EARLY TUESDAY. A SOMEWHAT DRIER AIRMASS
SHOULD BEGIN SETTLING OVER THE REGION LATER MONDAY (PWS BLO 2) AND
LAST INTO THE EXTENDED PERIOD. THUS...GETTING BACK TO A MORE DIURNAL
PRECIP PATTERN. NEXT FRONTAL BOUNDARY LOOKS TO APPROACH THE
MISSISSIPPI DELTA REGION BY FRIDAY.
THE FIRST 24 HOUR FORECAST PERIOD WILL AGAIN RELY HEAVILY ON
MESOSCALE FEATURES AND THE 5OOMB SHEAR AXIS IN THE EAST. 88D SHOWING
SOME SHOWERS MOVING SOUTHEAST OVER THE JACKSON METRO AREA. THIS HAS
OCCURRED THE PAST SEVERAL NIGHTS IN A ROW...ASSOCIATED WITH GOOD
UPGLIDE AND RISING THETA SURFACES IN THE 305K TO 310K RANGE. THESE
SHOWERS SHOULD BEGIN DIMINISHING A FEW HOURS AFTER SUNRISE AS THINGS
HEAT UP. OLD CONVECTIVE SYSTEM THAT DIED OVER THE NORTHEAST
LA/SOUTHEAST AR ZONES EARLIER TONIGHT...WILL PROVIDE FOCUS FOR
AFTERNOON CONVECTION ALONG THE MISSISSIPPI RIVER. IN FACT...BOTH THE
ETA AND AVN SEEM TO AGREE ON THIS POINT. CONVECTION IN THE EAST
SHOULD FIRE MAINLY IN THE AFTERNOON...WITH THE SHEAR AXIS HELPING TO
FIRE STORMS. LATER TONIGHT...BOTH MODELS SEEM TO INDICATE ANOTHER
SHORTWAVE APPROACHING THE WESTERN ZONES SPARKING ANOTHER ROUND OF
PRECIP OVERNIGHT. SINCE THESE FEATURES ARE HARD TO PINPOINT AND
TRACK...WILL STAY CONSERVATIVE AND LEAVE CHANCE POPS IN THE WEST. IN
THE EAST...WILL LEAVE LOW END CHANCE POPS IN THE FORECAST IN THE
VICINITY OF THE SHEAR AXIS.
MONDAY IS A SLIGHTLY DIFFERENT STORY. THE SHEAR AXIS HAS BEGUN TO
SHIFT SOUTH AND EASTWARD. THE FRONTAL BOUNDARY BEGINS APPROACHING.
NOT A LOT OF UPPER LEVEL DYNAMICS ASSOCIATED WITH THIS SYSTEM...BUT
SOME FRONTAL CONVERGENCE ALONG WITH AFTERNOON HEATING SHOULD SPARK
SCATTERED MAINLY AFTERNOON CONVECTION...ESPECIALLY IN THE CENTRAL
AND SOUTH. FRONT SHOULD MAKE IT TO THE SOUTHERN ZONES LATE MONDAY
INTO TUESDAY...WHERE THE REMNANTS WILL SIT ALONG THE COAST...
PROMPTING OVERNIGHT CHANCE POPS IN THE SOUTH.
THE CURRENT EXTENDED FORECAST LOOKS GOOD AND WILL ONLY MAKE COSMETIC
CHANGES DUE TO SHIFTING AROUND OF ZONES.
GUIDANCE LOOKS PRETTY GOOD. TEMPS SHOULD BE BE NEAR 90 IN THE NORTH
TODAY...WHERE MORE INSOLATION IS POSSIBLE. OTHERWISE...UPPER 80S WILL
SUFFICE. MOS AND MAV SEEM TO HAVE THIS HANDLED FAIRLY WELL. WILL
ALSO STICK FAIRLY CLOSE TO POPS.
ALSO...WILL DISCONTINUE FLOOD WATCH. THINK 1 TO 2 INCH RAINFALL
AMOUNTS WILL BE POSSIBLE. (SOME 3 AMOUNTS WILL BE POSSIBLE BUT VERY
LOCALIZED) OVER MAINLY CENTRAL AND SOUTHER AREAS TODAY. THIS IS
SLIGHTLY BELOW GUIDANCE. THIS LOOKS IN LINE WITH NCEP GUIDANCE.
PRELIM NUMBERS...
JAN 88/73/90/72 7441
MEI 88/73/89/72 6341
.JAN...
MS...NONE
LA...NONE
AR...NONE
In the hours before
Special weather statement, Aug 12, 5:08 AM CST, 32 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
608 AM CDT SUN AUG 12 2001
...THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED TODAY AND
TONIGHT OVER THE FORECAST AREA...INCLUDING NORTHEAST LOUISIANA,
EXTREME SOUTHEAST ARKANSAS, AND MUCH OF MISSISSIPPI.
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE, BUT SOME MAY PRODUCE
WIND GUSTS TO 40 MPH, TORRENTIAL RAINFALL, AND FREQUENT LIGHTNING
STRIKES. VERY MOIST AIR REMAINS IN PLACE ACROSS THE REGION. THE
MOISTURE COMBINED WITH DAYTIME HEATING, UPPER LEVEL DISTURBANCES,
AND SEVERAL SURFACE BOUNDARIES WILL LEAD TO RAPID THUNDERSTORM
DEVELOPMENT, ESPECIALLY IN THE AFTERNOON.
...FLOODING...
PLENTY OF MOISTURE IS AVAILABLE FOR LOCALLY HEAVY RAINFALL
TODAY... ESPECIALLY ACROSS NORTHEAST LOUISIANA...AND OVER
PORTIONS OF CENTRAL AND SOUTHERN MISSISSIPPI...TO THE SOUTH OF A
HOLLANDALE TO MACON LINE. ISOLATED RAINFALL AMOUNTS OF UP TO 2
INCHES IN ONE HOUR COULD OCCUR...RESULTING IN STREET FLOODING AND
FLOODING OF SMALL STREAMS AND CREEKS. MOTORISTS SHOULD EXERCISE
CAUTION AND BE ALERT FOR PONDING OF WATER ON ROADWAYS.
ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT
PERSONNEL...AND HAM RADIO OPERATORS...DUE TO SEVERE THUNDERSTORM
ACTIVITY OR SIGNIFICANT FLOODING...IS NOT ANTICIPATED THROUGH
TONIGHT.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flash Flood, Rankin
- When
- August 12, 5:40 AM CST to 11:00 AM CST
- Where
- Rankin County, Richland
- Property damage
- $1.8 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.264, -89.946 (the zone’s center; the record gives no point)
Significant flooding occurred from Richland to Florence as eight to ten inches of rain fell in three to four hours. In Richland, flood damage occurred to 95 houses, 35 trailers, 26 businesses, and 12 apartment units. One bridge sustained damage. In Florence, a total of 45 homes and businesses were damaged by flood waters. Flood waters entered several apartment units, and two churches received several feet of water. Numerous roads had to be closed due to the flooding, including portions of Highway 49 in the Florence area.
Flash Flood, Hinds
- When
- August 12, 5:55 AM CST to 9:00 AM CST
- Where
- Hinds County, Jackson
- Property damage
- $110,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 32.267, -90.443 (the zone’s center; the record gives no point)
Portions of south Jackson and the downtown area received up to six inches of rain in less than two hours. Flood waters entered six businesses and four houses. At least 32 apartment units (22 of which were occupied) sustained flood damage. Several roads were closed, including one road that partially caved in.
Flash Flood, Simpson
- When
- August 12, 8:00 AM CST to 9:00 AM CST
- Where
- Simpson County, 5 mi NW of Harrisville
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.913, -89.919 (the zone’s center; the record gives no point)
Ten homes and two businesses were flooded. Many roads and several bridges sustained damage from significant flooding.
Flash Flood, Copiah
- When
- August 12, 8:05 AM CST to 9:00 AM CST
- Where
- Copiah County, Georgetown
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.869, -90.449 (the zone’s center; the record gives no point)
Twelve homes and several streets in the town of Georgetown were flooded.
Flash Flood, Marion
- When
- August 12, 9:10 AM CST to 10:45 AM CST
- Where
- Marion County, 5 mi N of Columbia
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.231, -89.822 (the zone’s center; the record gives no point)
Water flooded at least three homes. Numerous roads in the northern part of the county sustained flooding.
Flash Flood, Lawrence
- When
- August 12, 9:10 AM CST to 11:00 AM CST
- Where
- Lawrence County, Countywide
- Property damage
- $150,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.550, -90.107 (the zone’s center; the record gives no point)
Numerous roads in the county were flooded. In the town of Monticello, at least four houses, eight businesses, a church, and 12 apartment units were flooded.
Flash Flood, Lincoln
- When
- August 12, 9:30 AM CST to 10:30 AM CST
- Where
- Lincoln County, Countywide
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.532, -90.454 (the zone’s center; the record gives no point)
Numerous county roads and city streets were flooded throughout the county. Flood waters surrounded one house.
Flash Flood, Lamar
- When
- August 12, 9:50 AM CST to 10:30 AM CST
- Where
- Lamar County, 5 mi N of Oloh
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.206, -89.509 (the zone’s center; the record gives no point)
Several roads had significant flooding, and one house was flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 12, 20013 deaths · 1 event
- Lightning Strike in Alabama, August 12, 20011 death · 4 injured · 1 event
- Heat in Texas, August 12, 20011 death · 1 event
- Wildfire in Oregon, August 12 to 27, 2001$4.3 million · 1 event
- Wildfire in Washington, August 12 to 31, 20012 injured · $1.1 million · 2 events
- Hail in Nebraska, August 12, 2001$1.3 million · 1.75 in hail · 5 events
- Flash Flood in Tennessee, August 12 to 13, 2001$1.1 million · 1 event
- Flash Flood in Tennessee, August 12, 2001$1.0 million · 1 event
- Lightning Strike in New Jersey, August 12, 200110 injured · 1 event
- Damaging Wind in Arizona, August 12, 20011 injured · $100,000 · 1 event
- Flash Flooding in West Virginia, August 12, 2001$105,000 · 2 events
- Flash Flood in West Virginia, August 12, 2001$100,000 · 1 event